Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Have light colored stool with dark brown patches. Carrier of Hepatitis B. What to do?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
I have light colored stool with dark brown patches? I am a carrier of Hepatitis B and have been for 20+ years. A little worried.
Posted Sun, 8 Dec 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 18 minutes later
Brief Answer: You should have your liver checked. Detailed Answer: Hello! Thank you for the query. As you are chronic HBV patient, every abdominal issue, stool color change should be checked with liver condition and bilirubin level. Please note that normally liver secretes bilirubin into the stool. This makes stool yellow and due to bacterial digestion of bilirubin it becomes brown at the end. Any liver issue which disturbs bilirubin production or secretion will give pale stool and/or dark urine. You may also have itchy skin. I suggest you to visit your doctor, have abdominal ultrasound, blood work, liver tests (AST,ALT,GGTP,AP), amylase, urine amylase and bilirubin level. Hope this will help. Feel free to ask further questions. Regards.
Above answer was peer-reviewed by
Follow-up: Have light colored stool with dark brown patches. Carrier of Hepatitis B. What to do? 1 hour later
I am followed by my MD with liver function labs every 6 months, my enzymes were checked about 6 months ago, and were normal. I also had an ultrasound at that time, which was also normal. I don't have any jaundice, my urine is pale yellow, and my stool was very light just the one time today. I do have recurrent discomfort in the upper right quadrant and back from time to time. I started a vitamin a couple of days ago, but I felt sick to my stomach after, so I didn't take any more. I also began taking supplemental Calcium with Vitamin D3 due to my age. Just wondering if any of these things could contribute to the lighter stool. I am a nurse and notice everything about my body that is different from day to day. Guess I should see how it goes the next few days. I did make an appointment with my doctor for this week. Any other thoughts given the additional information?
Answered by Dr. Grzegorz Stanko 10 minutes later
Brief Answer: Detailed below. Detailed Answer: Upper right abdominal discomfort and back discomfort sounds like gallbladder issue. 6 months is a very long time and many things could change including liver function. Gallstones could appear as well. Calcium intake could have some impact to gallstones appearance but you should take it for few month now to suspect it as a symptoms cause. Of course if you feel it is getting better you may wait few days. But still I would advice you to have your liver and gallbladder checked at first. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor